Hail, Limestone
- When
- January 23, 1:15 AM CST to 1:18 AM CST
- Where
- Limestone County, 1.49 mi NNE of Ripley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.770, -87.110
Quarter sized hail was reported for a brief period.
A vigorous upper level trough and cold front swept through the mid and deep South during the evening hours of the 22nd and early morning hours of the 23rd. Multiple bands of thunderstorms, some including embedded supercells, tracked rapidly northeast at 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A vigorous upper level trough and cold front swept through the mid and deep South during the evening hours of the 22nd and early morning hours of the 23rd. Multiple bands of thunderstorms, some including embedded supercells, tracked rapidly northeast at 50 to 60 mph. Despite the storm's speed, some areas experienced multiple bouts of thunderstorms and heavy downpours. Rainfall amounts of 1 to 2 inches were quite common, with some locations exceeding 3 or 4 inches in Madison and Jackson Counties. Already saturated soils could not hold any further rainfall, thus runoff and flash flooding became a problem quickly after the storms began as ditches overflowed and creeks went out of their banks. Numerous roads became impassible and were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 22, 11:20 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CST SUN JAN 22 2012
.UPDATE...
FOR TORNADO WATCH AND 06Z TAFS.
&&
.MESOSCALE UPDATE...
TORNADO WATCH #7 IS NOW IN EFFECT FOR ALL BUT OUR EASTERNMOST 3
COUNTIES IN THE FORECAST AREA (FRANKLIN TN...AND JACKSON/DEKALB IN
AL). LOW LEVEL SHEAR AND HELICITY PROFILES ARE ON THE HIGH END OF THE
CHART WITH VALUES OVER 300-400 M2/S2 BASED ON AREA VWPS. A LLJ OF
65KT AT JUST 1800FT AGL IS NOW BEING OBSERVED HERE AT UAH/MIPS. THE
SUPERCELLS DEVELOPING IN NERN MS ARE AT THE NOSE OF THE BEST
MOISTURE/INSTABILITY AND OF COURSE RIGHT WITHIN A VERY FAVORABLE
SHEAR PROFILE. THESE WILL LIKELY AFFECT NWRN AL IN THE NEXT 1-3 HRS AS
THE QLCS WHICH HAS SOLIDIFIED (BUT WITH A CONTINUED MESO/TORNADO
DEVELOPMENT POSSIBLE) WILL SWEEP EWD BEHIND THIS INITIAL BAND OF
SUPERCELLS. THEY MAY IN FACT MERGE WITH TIME OVER NWRN AL. HEAVY
RAINFALL MAY BECOME MORE OF A CONCERN IN THAT SITUATION. THE CAD
(COLD AIR DAMMING) WEDGE OVER NERN AL AND NRN GA REMAINS ENTRENCHED
WITH DEW POINTS INTO THE L-M40S IN THESE LOCATIONS WHICH MAY IN FACT
LIMIT SB-INSTABILITY AND KEEP STORMS MORE ELEVATED AS THEY MOVE EWD
OF I-65.
KULA
&&
.AVIATION...
FOR 06Z TAFS...
MVFR CONDS WILL CONTINUE WITH INCREASING SOUTHERLY FLOW AHEAD OF
ADVANCING BANDS OF +TSRA IN MS. LLWS IS LIKELY ALREADY IN PROGRESS AS
WELL WITH A STRONG LOW LEVEL JET JUST OFF THE SFC. INITIAL STORMS
WILL ARRIVE IN THE KMSL VCNTY BFR 07Z WHILE THE MAIN SQUALL LINE WILL
ARRIVE 07-09Z. IN HSV...THIS WILL BE IN THE 09-11Z TIMEFRAME. THE
COLD FRONT WILL FOLLOW A FEW HOURS BEHIND THE STORMS MONDAY MORNING
AROUND 12-15Z WITH A WIND SHIFT TO ~250-260DEG WITH GUSTS OF 20-25KT.
MVFR CIGS SHOULD CLEAR BEHIND THE FRONT WITH VFR CONDS XPCTD DURG THE
REMAINDER OF THE PD.
KULA
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
ALZ001>010-016.
TN...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 634 PM CST SUN JAN 22 2012 ALZ001>010-016-TNZ076-096-097-230900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 634 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO EVOLVE ACROSS THE OUTLOOK AREA LATE THIS EVENING THROUGH THE OVERNIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE CENTRAL TENNESSEE VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA DURING THE EVENING HOURS. HOWEVER...ANY THUNDERSTORM DEVELOPMENT THROUGH MID EVENING IS EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS. AS THE COLD FRONT BEGINS TO APPROACH FROM THE WEST LATER THIS EVENING ...ADDITIONAL CLUSTERS OF STORMS ARE ANTICIPATED TO DEVELOP. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS NORTHWEST ALABAMA. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND POSSIBLE TORNADOES. AS THE COLD FRONT BEGINS TO MOVE EASTWARD THROUGH THE AREA...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY OVERNIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THE FRONT IS EXPECTED TO MOVE INTO NORTHWEST ALABAMA AROUND MIDNIGHT...AND CONTINUE MOVING EASTWARD THROUGH THE CENTRAL HALF OF THE AREA THROUGH 3 AM...AND THEN EXIT INTO GEORGIA BY 6 AM. THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. WITH THE GROUNDS ACROSS THE AREA ALREADY HEAVILY SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL HEAVY RAINFALL MAY RESULT IN SOME LOCALIZED FLOODING OF CREEKS...STREAMS AND OTHER LOW LYING AREAS. PONDING OF WATER ON SOME AREA ROADS MAY ALSO BRIEFLY RESULT IN HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANY THUNDERSTORM ACTIVITY LEFT OVER FROM TONIGHT WILL CONTINUE TO DIMINISH AND MOVE EAST AWAY FROM THE OUTLOOK AREA MONDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS EVENING AND OVERNIGHT. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CST SUN JAN 22 2012
ALZ001>003-230615-
COLBERT-FRANKLIN-LAUDERDALE-
1138 PM CST SUN JAN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1215 AM CST...
AT 1136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM IUKA TO NEW WREN...MOVING NORTHEAST AT 70 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
ALTHOUGH...THESE THUNDERSTORMS COULD CONTINUE TO STRENGTHEN AND
BECOME SEVERE BEFORE ENTERING NORTHWESTERN ALABAMA.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RED BAY.
MARGERUM...MALONE.
WRIGHT...MAUD.
POGO...MYNOT.
THREET...PLEASANT SITE.
HALLTOWN...BARTON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8748 3439 8777 3430 8793 3432 8817
3489 8811 3492 8815 3501 8798
TIME...MOT...LOC 0536Z 229DEG 60KT 3483 8814 3400 8856
KDWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 AM CST MON JAN 23 2012
ALZ001-004-005-007-230730-
LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1253 AM CST MON JAN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE...LIMESTONE
AND MORGAN COUNTIES UNTIL 130 AM CST...
AT 1253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEHEAD TO 7 MILES
SOUTH OF MT HOPE...MOVING NORTHEAST AT 60 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GOOD SPRINGS...LESTER.
WREN...WHEELER.
RIPLEY...LEGGTOWN.
MOULTON.
CADDO...ELKMONT.
TRINITY...ATHENS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8687 3447 8706 3430 8746 3430 8753
3445 8753 3493 8733 3500 8723
TIME...MOT...LOC 0653Z 237DEG 51KT 3490 8726 3437 8748
KDWThe Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
4 flash flood, 2 hail. Local standard time, as filed.
Quarter sized hail was reported for a brief period.
Flash flooding clsed County Road 52 between Highway 207 and County Road 532.
Numerous roads and intersections were barricaded or closed due to flash flooding throughout central and northern Madison County.
In the Madison and Harvest areas, Balch and Gillispie Roads, Nance and Capshaw Roads, Gooch Lane at Hughes Road which flooded up to adjacent porches of residences, Highway 72 between Uptown and Hughes Roads, Wall Triana and Nance Roads.|In the Huntsville area: the Memorial Parkway access road north of University Drive, Orvil Smith Road where a motorist was stranded. Several homes were flooded in the Bristol Creek neighborhood in Owens Crossroads.
In the Gurley area: Gurley Pike and Capers Road, Highway 72 near the Madison and Jackson County Line and at Brock Road, Maysville Road between Cooper Creek and Bell Factory Roads, Little Cove at McMullen Lane, and County Road 103.
Hail up to penny size was reported.
Homes were evacuated near the intersection of Highways 79 and 35. Volunteer fire fighters assisted people flooded in their homes at Stevens Gap, between Woodville and Limrock/Aspel. Several roads and intersections were barricaded or closed due to flash flooding throughout west central, central and southwest Jackson County.
In the Woodville and Limrock areas: Babe Wright and Cathedral Caverns Roads, Thomas Lane, County Road 8. 12-18 inches of water on Highway 35.
County Road 20 was flooded in Pleasant Groves.
Several roads were flooded in Hollywood.
Flash flooding closed the intersection of Fishtrap and Butler Mill Roads. Other roads between Grant and Woodville were closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355452, 355451, 355447, 355453, 355448, 355449.